MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCPH08
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Fistula (1862); Unspecified Infection (1930); Obstruction/Occlusion (2422)
Date of Event 03/08/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic incisional hernia repair on (b)(6) 2004 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2016, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: bowel obstruction and revision surgery on (b)(6) 2014; partial removal of mesh due to infection (b)(6) 2016; explant of mesh due to infection and additional surgery (3x) (b)(6) 2016.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated results code 2 for sterilization evaluation.Conclusions code remains unchanged.
 
Additional Manufacturer Narrative
H6: updated results code 1 for manufacturing evaluation.Conclusion code remains unchanged.H6: added method/results/conclusions code 2 for sterilization evaluation.
 
Additional Manufacturer Narrative
B7: added medical history.D1: corrected brand name.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on (b)(6) 2004: (b)(6).(b)(6) , md; (b)(6) , md.Operative report.Assistant: (b)(6) , md.Preoperative diagnosis: large incisional hernia.Postoperative diagnosis: same.Procedure: laparoscopic repair incisional hernia with dual layer gore-tex mesh, abdominal panniculectomy.Anesthesia: general endotracheal anesthesia.Complications: none.Ebl: 700 cc.Fluids: 5.5 l.Uop: 290 cc.Indications for procedure: ¿patient is a 42-year-old female with a history of morbid obesity.She had a laparoscopic gastric bypass and had significant weight loss.She had a history of a hysterectomy with a large lower abdominal midline hernia that repair of which was delayed as the gastric bypass is a contaminated operation.She now presents for a laparoscopic incisional hernia repair.The patient has successfully completed and met our preoperative requirements and has been selected to be an acceptable candidate for a laparoscopic repair of ventral incisional hernia.Consent: (b)(6) was seen and evaluated in the office setting where the procedure was explained to the patient and any questions were answered.An informed consent discussion was held between dr.(b)(6) , dr.(b)(6) and the patient.Viable alternatives to the proposed procedure, including but not limited to, medical observation under the care of a physician and alternate operative procedures for the treatment of a ventral incisional hernia were explained to the patient.Risks to the proposed procedure including but not limited to bleeding, infection, nerve injury, conversion to open, postoperative pain, failure of the hernia repair, recurrence of her hernia, bloating and alteration of bowel habits, pneumonia, pulmonary embolus, airway complications and death were explained to the patient.The patient understands the above alternatives and risks, has chosen laparoscopic repair of ventral incisional hernia and wishes to proceed.The patient was seen and examined by dr.(b)(6) , who concurs with the above.Technique: the patient was taken to the operating room and placed in the supine position.After successful induction of general endotracheal anesthesia by the anesthesia department, a foley catheter and orogastric tube was placed to decompress the bladder and the stomach, respectively.The patient was placed in the supine position and care was taken to pad the exposed extremities.The patient¿s abdomen was prepped and draped in the normal sterile fashion.A 12-mm optiview trocar was placed laterally from the hernia defect in the left subcostal position in the midclavicular line and access to abdominal cavity was obtained under visualization.Pneumoperitoneum was then established without complications.After evaluation of the abdominal contents from this trocar position, four additional 10 mm ports were placed, one in the right subcostal position, the next in the rlq [right lower quadrant], one in the epigastrium and the last one in the llq [left lower quadrant].All ports were placed laterally in order to avoid the hernia and its contents.The hernia was easily identified and the contents of the hernia were evaluated.The hernia contained herniated transverse colon and small intestine in addition to omentum.We first approached the herniated transverse colon and omentum and took that down using mostly babcock grasper bluntly.The harmonic scalpel was used to take down the omentum in some aspects.With the transverse colon down we then approached the herniated small intestine.This was taken down with extreme caution using the hook scissors.No cautery or harmonic scalpel was used here.Extreme caution was used to prevent and bowel injury.There were no areas of deserosalization.Having successfully reduced the hernia, we measured the hernia diameter and it was approximately 18 x 25 cm defect.We then brought out a piece of gore dual-mesh measuring 24 x 36 cm.We then replaced the 12 mm luq [left upper quadrant] trocar with an 18 mm trocar and placed the mesh through this trocar.The mesh was marked for orientation with suture and then introduced into the abdomen.Using a hernia stapler, the mesh was tacked to the anterior abdominal wall circumferentially.This was quite tedious but we were quite happy with the result.At this point, the abdominal contents were re-examined and there were no injuries found.We irrigated the abdomen and the procedure was completed.The abdomen was copiously irrigated with saline, checked for hemostasis, and found to be hemostatic.At this point, prior to evacuation of the pneumoperitoneum, we closed all our ports with the laparoscopic suture fascial closure device using 0-vicryl.The wounds were irrigated and found to be hemostatic.The skin was closed using staples.Next we approached the large amount of excess skin.After injection of local, a transverse incision was made using a 10-blade scalpel.The bovie was used to carry the subcutaneous tissues down to the level of the fascia.The hernia sac was identified and we remained outside of it.The bovie was used to clean off the anterior fascia and the hernia sac from the fascia.The hernia sac was stapled with the endo gia with multiple firings so as to avoid collection of a large seroma and decrease recuperation time.Hemostasis was again achieved.The rest of the excess skin was excised and then the wound was copiously irrigated with saline and diluted betadine and then closed.Prior to closure three jp 10 mm drains were placed and the ends brought out through separate stab wounds.The skin was closed with staples.Prior to closure, the wound was checked and rechecked for hemostasis one last time.The jp¿s were placed to suction.The patient tolerated the procedure well was awakened from anesthesia, extubated, and taken to the recovery room in stable condition.Dr.(b)(6) was present and scrubbed throughout the procedure.¿ on (b)(6) 2004 [assigned]: (b)(6) health system.Implant sticker.Dualmesh plus antimicrobial.Lot: 03016097.Item: 1dlmcph08.Site: abdomen.The records confirm a gore® dualmesh® plus biomaterial with holes (1dlmcph08/03016097) was implanted during the procedure.On (b)(6) 2004: (b)(6) health system.(b)(6) , md.Pathology record.Case: (b)(4).Specimen: hernia sac.Pre-op diagnosis: abdominal hernia.Final diagnosis: hernia sac: fibroconnective tissue consistent with hernia sac.Gross: specimen received in formalin labeled ¿hernia sac¿ and consists of two pink to red-tan portions of fibroconnective tissue/adipose tissue measuring 13.0 x 9.0 x 2.5 and 10.9 x 5.5 x 1.9 cm.Two representative sections are submitted in a single cassette.Microscopic examination was performed.On (b)(6) 2014: (b)(6) medicine.(b)(6) , md.Discharge summary.Hospital course: admitted for severe abdominal pain, nausea, no emesis.Ct scan concerning for small bowel obstruction, possibly related to roux-en-y anastomosis.Nothing by mouth, nasogastric tube placed.Serial abdominal exams and monitoring.Ct repeated showed distal small bowel obstruction.(b)(6) 2014 passing flatus, nasogastric tube discontinued.(b)(6) 2014 clear liquid diet.Tolerated, advanced to general diet (b)(6) 2014.Resolution of abdominal pain, discharged home (b)(6) 2014.Activity as tolerated.??/??/??: [missing records: records for the ct scan showing ¿concerning for small bowel obstruction, possibly related to roux-en-y anastamosis¿ were not provided.] on (b)(6) 2014: (b)(6) medicine.(b)(6) , md.Operative report.Preoperative diagnosis: small bowel obstruction.Postoperative diagnosis: small bowel obstruction.Procedure: exploratory laparotomy.Extensive lysis of adhesions.Assistant: (b)(6) y, pgy-4; (b)(6) , ms-3.Anesthesia: general endotracheal tube anesthesia.Iv fluids: crystalloid 1.5 liters.Ebl: 100 ml.Urine output: 600 ml.Findings: adhesive obstruction in lower abdomen underlying current hernia mesh, internal hernia that was not the point of obstruction.Complications: none.Specimen: abdominal fluid for anaerobic, aerobic, and fungal culture.Disposition: extubated, stable to recovery.Operative indications: ¿the patient is a 52-year-old female with an extensive past surgical history, including a roux-en-y gastric bypass and ventral hernia repair with mesh.She was recently admitted to our service from 11/21/2014 to 11/25/2014 for bowel obstruction.She was managed nonoperatively and the obstruction resolved.She was doing fine at home, but had onset of abdominal pain, nausea, and dry heaves at home.Workup in the ed showed small bowel obstruction on ct with an area of swirling mesentery, concerning for possible internal hernia.The decision was made to go to the operating room for exploratory laparotomy.Of note, the patient¿s anticoagulation for atrial fibrillation was reversed prior to the or.The indications and possible complications of this procedure were explained to the patient, who consented.Description of procedure: the patient was taken to the operating room and placed in supine position.General endotracheal tube anesthesia was initiated without complication.The appropriate lines and monitors were placed as well as a foley catheter.The abdomen was then prepped and draped in sterile fashion.A midline incision was made from the xiphoid to the area of her hernia mesh.Of note, the patient has no longer had an umbilicus due to an abdominoplasty.Electrocautery was used to dissect through the subcutaneous tissue to the midline fascia, which was incised sharply.The peritoneum was then entered under position visualization.Of note, the inferior portion of the fascia was overlying a ptfe [polytetrafluoroethylene] ventral mesh.This was incised in the midline, but not removed.Inspection of the abdomen showed multiple loops of dilated small bowel.Also noted was exudative fluid, which was not grossly purulent or murky, but a culture was sent.The small bowel was then run.The roux limb going to the gastric pouch was identified down to the jejunojejunostomy.Of note, a large mesenteric defect was noted with a likely internal hernia.However, this was not the transition point of the small bowel obstruction.The small bowel was then run distally down to the area of multiple adhesions in the lower abdomen, underlying the hernia mesh.The terminal ileum was free from this and very clearly decompressed.The small bowel was then carefully taken down with extensive lysis of adhesions.This lysis of adhesions was the major component of this procedure.This was done with sharp dissection.At no point during the procedure was the serosa injured, nor was there any spillage of intestinal content.There were multiple loops of small bowel involved, and this was all taken down carefully.After all the adhesions were taken down, the small bowel was then run again.The transition point was demonstrated to be the area of adhesions, and succuss flowed freely through this area after lysis of adhesions.Also noted was an internal hernia, which was easily reduced through the large mesenteric defect.Next, the abdomen was irrigated with warm normal saline; this was all suctioned out.The fascia was closed using looped 0 pds suture in a running fashion.Of note, the inferior portion of the fascia was closed with the mesh in place.The wound was then irrigated.The skin was closed with surgical staples and dressed with 4 x 4 gauze and tape.The patient tolerated the procedure well.She was extubated in the operating room and transferred in stable condition to recovery.All counts were correct at the end of the case.I was the attending for this procedure, scrubbed and present throughout.¿ on (b)(6) 2014: [missing records: records for ¿abdominal fluid for anaerobic, aerobic, fungal culture¿ were not provided.] on (b)(6) 2014: (b)(6) medical center.(b)(6) , md.Discharge summary.Hospital course: presented to emergency department with recurrent small bowel obstruction.Taken immediately for surgery after reversal of coagulopathy.Surgery went well, stable in recovery, transferred to regular floor.Post-operative course complicated by difficulties with bowel movements, worked with therapy services, discharged after return bowel function.Tolerating diet, pain controlled.No lifting greater than 10 pounds for 2-4 weeks.On (b)(6) 2015: [missing records: records for ¿acs clinic, persistent drainage from midline abdominal wound with 1x1 cm open area of pink tissue had drained purulent, foul smelling material¿ was not provided.] on (b)(6) 2015: (b)(6) medicine.(b)(6) , do.Emergency department visit.Diagnoses: bruising, wound dehiscence.On (b)(6) 2016: (b)(6) medicine.(b)(6) , md; (b)(6) , md.History and physical.1x1 cm draining midline abdominal wound.Since surgery has had 1x1 cm open area of pink tissue that has drained purulent, foul-smelling material.Requires one dressing change per day, no surrounding erythema.Exam: abdomen soft, non-distended, non-tender, healed midline scar, no hernias, mid-portion of wound is 1x1 cm open wound with pink granulation tissue, bandage with purulent drainage, surrounding skin without erythema or induration, wound probed with hemostat and stitch knot present at base.Assessment/plan: wound likely retained stitch.Plan exploration of abdominal wound and sutural removal.On (b)(6) 2016: (b)(6) medicine.(b)(6) , md.Operative report.Preoperative diagnosis: possible stitch abscess.Postoperative diagnosis: infected ventral hernia mesh.Procedure performed: local wound exploration, partial excision of abdominal hernia mesh.Assistant: (b)(6) , pgy-5.Anesthesia: monitored anesthesia care with 1% lidocaine local.Fluids: 300 ml of crystalloid.Ebl: less than 5 ml.Findings: ptfe mesh at the base of the draining sinus, with multiple skin type staples attached.A partial excision.Complications: none.Drains: none.Disposition: stable to recovery.Specimen: abdominal mesh for gross, abdominal mesh for culture and sensitivity.Operative indications: ¿the patient is a 53-year-old female with multiple medical conditions including atrial fibrillation requiring pacemaker placement as well as history of tias.She is known to me for small-bowel obstruction which required an operation in (b)(6) 2014.At that time, ventral hernia mesh was noted from her previous operation done at an outside hospital, and this was left in place as was a class i wound.The patient did well from this, but presented to my clinic in february 2016 with a draining sinus in the upper portion of her midline wound.The patient did not tolerate local wound exploration, and the patient was booked for exploration in the or.Of note, the patient has had tias, and her primary care provider warned against undergoing this operation due to the requirement to stop coumadin.However, the patient felt that the symptoms were too great from this draining sinus and subsequently came in on her own.The indications and significant risks of this procedure in whole completely were explained to the patient, who fully understood and consented.Description of procedure: the patient was taken to the operating room and placed in supine position.Supplemental oxygen and appropriate monitors were placed.Sedation was started via iv and the patient¿s abdomen was prepped and draped in a sterile fashion.Inspection of the draining sinus showed a wound in the midline incision site, and the upper portion.Pus was noted upon direct pressure to the inferior portion of the wound, and this was suctioned out.A hemostat was carefully inserted along the tract of the draining sinus, and a foreign body was grasped and pulled into the wound.This foreign body was not suture, but ptfe [polytetrafluoroethylene] hernia mesh from a previous operation done before my december 2014 operation.Of note, there were multiple skin type staples in it, which were carefully removed.Discussion was had and the decision was made to excise just a portion for culture and gross examination, knowing that likely a large portion of the mesh was left behind.The patient was not consented for this operation, which would be a much larger procedure requiring excision of mesh and likely ventral hernia repair.This is to be discussed as an outpatient.Once the mesh was excised, 2 specimens were sent off.One was with staples and a portion of the mesh for gross exam only, another portion was for culture and sensitivity.The wound was irrigated, packed with a ribbon gauze.This was dressed with 4 x 4 gauze and tape.The patient tolerated this procedure well.She was transferred in stable condition to recovery.All counts were correct at the end of the case.I was the attending for this procedure, scrubbed and present throughout.¿ on (b)(6) 2016: (b)(6) medicine.(b)(6) , md.Pathology report.Specimen #: (b)(6).Specimen(s) received: abdominal mesh.Final diagnosis: gross only, see gross description.Operation: abdomen womb, exploratory suture removal.Clinical history: stitch abscess.Gross description: specimen is received fresh with proper patient identification labeled ¿abdominal mesh¿ it consists of multiple fragments of white to beige of mesh the mesh is 2.2 x 0.9 x 0.6 cm.In the same container there are 6 metal staples, each one measuring 1.0 cm length by less than 0.1 x less than 0.1 cm in diameter.No sectiones [sic] are submitted.Gross photograph is taken.The specimen is submitted for gross examination only.On (b)(6) 2016: (b)(6) medicine.Microbiology ¿ aerobe-anaerobe culture.Specimen: abdomen, mesh.Culture results: moderate colonies of staphylococcus lugdunensis.Alert-abnormal.Culture results: moderate colonies of corynebacterium species.Culture results: no anaerobes isolated.On (b)(6) 2016: (b)(6) medicine.(b)(6) , md.Emergency department visit.Leakage from wound.Had wound exploration yesterday, today changed dressing and noticed copious drainage, noticed food content, increased pain, low grade fever.Exam: midline healed wound with cental [sic] dehiscence mild diffuse tenderness.Assessment/plan: abdominal pain/drainage, possible fistula, ct pending, admit surgery.On (b)(6) 2016: (b)(6) medicine.(b)(6).Radiology ¿ ct abdomen/pelvis with contrast.Suspicion for proximal fistula, possibly gastric.History abdominal pain, fever, post-op.Impression: ventral abdominal wall hernia mesh with midline defect.Air-filled structure extending from peritoneal cavity through this defect appears to communicate with skin surface, no definite oral contrast visualized within this structure, close proximity to adjacent bowel raises possibility of enterocutaneous fistula.No bowel obstruction.On (b)(6) 2016: (b)(6) medicine.(b)(6) , md.History and physical.Leaking wound.History: yellow fluid draining from abdominal wound.Underwent abdominal wound exploration and partial excision of infected abdominal mesh yesterday.Wound packed with iodoform, instructed to remove packing today.Large amount yellow fluid draining from wound.Small pieces of dinner drained from wound, reports drinking water drains from wound.Positive chills, low grade fever.Last bowel movement yesterday.Peri-incisional abdominal pain.Exam: peri-incisional tenderness, soft non-distended, yellow fluid, partially digested food draining from approximately 1x1 cm abdominal wound.Plan: nothing by mouth, admit general surgery.On (b)(6) 2016: (b)(6) medicine.(b)(6) , md.Consultation.0.5 open wound that tracks deeply.Drainage gi contents.Tender around wound, does not have peritonitis.Ct demonstrates tract likely an enterocutaneous fistula, no intraperitoneal contrast extravasation.Small fistula leading to chronic purulent drainage from sinus tract, recent procedure unroofed it.Will likely need non-emergent fistula takedown, removal of mesh.On (b)(6) 2016: (b)(6) medicine.(b)(6) , md.Operative report.Preoperative diagnosis: infected abdominal hernia mesh, enterocutaneous fistula.Postoperative diagnosis: infected abdominal hernia mesh, enterocutaneous fistula.Procedure: excision of infected abdominal hernia mesh, fistula repair with small bowel resection and primary anastomosis.Assistant: (b)(6) , md.Anesthesia: general endotracheal tube anesthesia.Fluids: 1.2 l crystalloid.Urine output: 600 ml per foley.Ebl: 100 ml.Complications: none.Disposition: extubated, stable to recovery.Specimen: abdominal wall mesh for gross, small bowel with a fistula for routine.Drains: none.Operative indications: ¿the patient is a 53-year-old female, with a complicated surgical history including history of bariatric weight loss procedure, ventral hernia repair with mesh, abdominoplasty.She is known to me for previous small-bowel obstruction, which require operation.At that time, the mesh was encountered, but left in place as it is a class i wound.Over a year later, she presented to my clinic with a chronically draining sinus in the anterior midline.She went to the or for a local wound exploration, where mesh was encountered.Just a small portion of this was resected, and the plan was to discuss a larger procedure with the patient, to remove what is apparently a chronically draining infected mesh.However, she presented to the hospital a day later with a new enterocutaneous fistula.She had a ct done which showed no abscess.The cyst was probably chronically draining, and opened up with the resection of a small portion of the mesh.After coming to the hospital for a period of bowel rest, the indications and possible complications of a formal mesh removal and repair of small bowel fistula were explained to the patient.She understood the significant potential complications of the risk, and she consented.Description of procedure: the patient was taken to the operating room and placed in the supine position.General endotracheal tube anesthesia was initiated, without complication.A foley catheter was placed, and the abdomen was prepped and draped in sterile fashion.The fistula is in the middle of a midline scar.A midline incision was made incorporating this, and careful dissection was carried down to the level of the mesh using electrocautery.The mesh was then carefully removed from the anterior abdominal wall.Of note, this was a ptfe [polytetrafluoroethylene] mesh, likely marlex brand, secured in place with what appeared to be skin staples.Care was taken not to injure bowel while removing this mesh.Overall, the mesh was approximately 6 x 10 cm.It was handed off the field and sent for gross exam only.Inspection of the anterior abdominal wall showed a thick scar in the midline.There were adhesions of a single loop of small bowel to the anterior abdominal wall, and this was carefully taken down.A lysis of adhesions was done, and most of these adhesions were quite light, except for the small loop of bowel.Inspection of this loop of bowel showed the enterocutaneous fistula within it.Decision was made to resect this inflamed segment of bowel, which was approximately 15 cm in length.It was a distal duodenum or proximal ileum.It was resected with two fires of the 75 gia stapler.The mesentery was resected with 2-0 silk suture.The abdomen was then inspected fully.The cecum was identified.There was some fibrinous material on the cecum, likely where the mesh was closed, and this was carefully debrided without injuring the bowel wall.The remainder of the small bowel all appeared healthy, and there was no enterotomies made throughout this procedure.The small bowel was then anastomosed in a side-to-side, functional end-to-end stapled technique.2-0 silk sutures were used to close the small bowel in a side-to-side fashion, and enterotomies were made in each.The 75 gia stapler was used to join the bowels, and the enterotomy was closed with a final fire of the 75 gia stapler.The small mesenteric defect was closed with a 3-0 silk suture in a figure-of-eight fashion.The wound was then copiously irrigated with normal saline.The midline scar was debrided carefully, and the scar alone was closed.Of note, the patient had a large ventral hernia, and the fascial defect could be noted approximately 7-8 cm back from the midline.A discussion was already had with the patient, that this would not be fixed during the procedure.The scar layer was closed using looped 0 pds suture in a running fashion.The subcutaneous tissue and the skin was left open and packed with moist kerlix gauze.This was then dressed with an abd pad.The patient tolerated this procedure well.She was extubated in the operating room and transferred in stable condition to recovery.All counts were correct at the end of the case.I was the attending for this procedure, scrubbed and present throughout.¿ findings: infected ptfe mesh secured with skin staples to the anterior abdominal wall, mid small bowel fistula, resected with primary anastomosis.On (b)(6) 2016: (b)(6) medicine.(b)(6) , do.Pathology report.Specimen #: (b)(6).Specimen(s) received: a) abdominal wall mesh.B) small bowel with fistula.Final diagnosis: designated ¿abdominal wall mesh¿; removal: gross only diagnosis, please see gross description below.Designated ¿small bowel with fistula¿; resection: small bowel with gross transmural defect and associated serosal exudate; microscopically congested and edematous small bowel tissue with transmural acute inflammation and associated microabscess formation, serosal fat necrosis and serositis with extensive fibrinopurulent exudate, focal lymphovascular dilatation and reactive/regenerative changes (clinically enterocutaneous fistula).Cmv immunostain is negative (select block).No fungal elements are identified on gms special stain (select block).Viable margins of resection.Comment: clinical-surgical and microbiological correlation is recommended for complete evaluation.Operation: abdominal exploration, excision of mesh, small bowel resection, takedown of fistula, possible ostomy.Clinical history: enterocutaneous fistula.Gross description: a) received fresh with proper patient identification, medical record ((b)(6) ), and labeled ¿abdominal wall mesh¿ consists of a portion of tan/pink mesh material surrounded in staples measuring 21 x 12.4 x 1.4 cm.There is no adherent tissue identified.A gross photograph is taken.The specimen is received for gross analysis only.B) received fresh with proper patient identification, medical record ((b)(6) ), and labeled ¿small bowel with fistula¿ consists of an un-oriented segment of small bowel measuring 23 cm in length x 3.4-5.2 cm in circumference.There 2 stapled surgical resection margins arbitrarily designated margin a (2.1 cm in diameter, inked red) and margin b (2.4 cm in diameter, inked green).The serosa is pink/dark red and demonstrates a 1.0 cm transmural open defect (inked blue) with associated fibrinous exudate located 13 cm to the closest margin a.The specimen is opened along the antimesenteric aspect to reveal tan transverse mucosal folds with a focal area of edematous folds overlying the area of transmural defect.The wall thickness ranges 0.1-0.3 cm.Additionally, separate in the container are multiple un-oriented bowel fragments measuring 2.8 x 3.4 x 0.6 cm in aggregate.The specimen is representatively submitted as follows: b1: margin a.B2: margin b.B3-b4: area of transmural defect with exudate and edematous change.B5: background mucosa.B6: additional sections from separate fragments.Microscopic description: the attending pathologist whose signature appears on this report has reviewed the diagnostic slides and has edited the gross and/or microscopic portion of the report in rendering the final microscopic diagnosis.On (b)(6) 2016: (b)(6) medicine.(b)(6) , md.Discharge summary.Post-operative course uncomplicated, midline abdominal wound packed with wet to dry gauze dressing for 5 days prior to wound vac, pain controlled.Tolerating diet, follow-up dr.(b)(6) in 2 weeks.No heavy lifting greater than 10 lbs, no soaking in water.Wound vac at home, nurse change wound vac every 2-3 days.Discharged home.On (b)(6) 2016: (b)(6) medicine.(b)(6) , md.Office notes.Appetite limited.Abdomen soft, non-distended, appropriately tender.Wound vac in place.Wound decreased in size since discharge.Assessment/plan: recovering appropriately.Increase intake with protein-rich supplements, continue 3x/week wound vac changes.Followup dr.(b)(6) 2 weeks.On (b)(6) 2016: (b)(6) medicine.(b)(6) , md; (b)(6) , md.Office notes.Abdomen soft, nontender, open wound 10 x 2 x 1 cm clean healthy tissue base.On (b)(6) 2016: (b)(6) medicine.(b)(6) , md.Office notes.Doing well, tolerating diet, frequent bowel movements.Abdomen: open wound noted, clean, no erythema or drainage.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore® dualmesh® plus biomaterial with holes use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® dualmesh® plus biomaterial with holes instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: health effect impact code: f1903: device explantation.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial with holes instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.The instructions for use states, ¿correct surface orientation is extremely important for dualmesh® plus biomaterial (and dualmesh® plus biomaterial with holes) to function as intended.To facilitate side identification, the smooth, non-ingrowth surface has been shaded darker in comparison to the textured, ingrowth surface.One surface of the device has been textured for identification.The textured, lighter surface should be placed adjacent to those tissues where tissue ingrowth is desired.The other, smoother, darker surface should be placed adjacent to those tissues where minimal tissue attachment is desired (i.E.Serosal surfaces).¿ as with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.Section c1: name: plus antimicrobial product coating; manufacturer/compounder: w.L.Gore & associates, inc.; lot number: 03016097.Additional manufacturer narrative: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL WITH HOLES
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
megan reigh
9285263030
MDR Report Key9110014
Report Number2017233-2019-00895
Device Sequence Number3242532
Product Code FTL
UDI-Device Identifier00733132601271
UDI-Public00733132601271
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2004
Device Explanted Year2016
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 05/16/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/16/2006
Device Model Number1DLMCPH08
Device Catalogue Number1DLMCPH08
Device Lot Number03016097
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Not provided
Initial Report FDA Received Date09/24/2019
Supplement Report FDA Received Date10/11/2019
10/31/2019
12/13/2019
05/17/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/16/2004
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age53 YR
Patient SexFemale
Patient Weight85 KG